New Jersey, 2013

Winter Weather in New Jersey, February 13 to 14, 2013

February 13 to 14, 2013 · NWS PHI · 21 events in 21 counties and zones

An area of low pressure developed over Alabama and Georgia early in the morning on the 13th and tracked northeastward to the Mid Atlantic coast by the evening, passing just south of the Delmarva Peninsula. This system brought a mixture of rain and snow to New Jersey, with snowfall totals primarily ranging from 1 to 3 inches across the state.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of low pressure developed over Alabama and Georgia early in the morning on the 13th and tracked northeastward to the Mid Atlantic coast by the evening, passing just south of the Delmarva Peninsula. This system brought a mixture of rain and snow to New Jersey, with snowfall totals primarily ranging from 1 to 3 inches across the state. Precipitation began falling as rain around 500 p.m. EST across southern parts of the state. The precipitation spread northward through the evening of the 13th, with many locations across the state subsequently transitioning to snow between 700 p.m. EST and 900 p.m. EST. As low pressure tracked northeast and away from the Mid Atlantic coast, the snow gradually ended from west to east across the state between 1200 a.m. EST and 300 a.m. EST on the 14th.

County and municipal road departments commenced salt and sanding operations during the evening to overnight hours, with most primary roads remaining clear during the event and some secondary roads becoming snow covered. No significant weather related traffic accidents were reported, but a limited number of delayed school openings were reported across the region on the morning of the 14th.

Representative snowfall totals from across the state are as follows: 3.0 inches at Fort Dix (Burlington County) and Vineland (Cumberland County) and also Marcella (Morris County), 2.8 inches in Holland Township (Hunterdon County), 2.5 inches in Marlton and Moorestown (Burlington County) and also Budd Lake and Mine Hill Township (Morris County) and in Stafford Township (Ocean County), 2.3 inches in Kingwood Township (Hunterdon County), 2.1 inches in Manasquan (Monmouth County) and Mount Laurel (Burlington County), 2.0 inches in Atco (Camden County), 1.8 inches in Somerdale (Camden County) and Hammonton (Atlantic County), 1.5 inches in Malaga and Franklin Township (Gloucester County) and in Manahawkin (Ocean County), 1.4 inches in Estell Manor (Atlantic County), 1.2 inches in Hardyston Township (Sussex County), 1.1 inches in Highland Lakes (Sussex County) and Cream Ridge (Monmouth County), 1.0 inches in Seabrook Farms (Cumberland County) and Lindenwold (Camden County) and in Lawrence Township (Mercer County) and South Brunswick (Middlesex County) and Warren Township (Somerset County) and in Hackettstown and White Township (Warren County). Snowfall totals were not as high across portions of far southern New Jersey where more of the precipitation fell as rain, with only 0.5 inches in Belleplain (Cape May County), 0.4 inches in Woodbine (Cape May County), and 0.2 inches in Woodstown (Salem County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 13, 6:29 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 13, 6:29 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EST WED FEB 13 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK ACROSS THE MID ATLANTIC TONIGHT,
THEN QUICKLY MOVE OUT TO SEA. A WEAK AREA OF HIGH PRESSURE THEN
ARRIVES THURSDAY INTO FRIDAY. A COLD FRONT WILL SLIDE THROUGH OUR
REGION LATER FRIDAY, AS LOW PRESSURE TRACKS TO OUR NORTH AND ANOTHER
LOW DEVELOPS IN THE WESTERN ATLANTIC. HIGH PRESSURE THEN BUILDS IN
SUNDAY NIGHT AND MONDAY BEFORE SLIDING TO OUR SOUTH TUESDAY. A WARM
FRONT SHOULD LIFT TO OUR NORTH LATE MONDAY INTO TUESDAY, THEN LOW
PRESSURE TRACKS TO OUR NORTH AND STRENGTHENS INTO WEDNESDAY AS IT
REACHES NEW ENGLAND. THIS WILL PULL A COLD FRONT ACROSS OUR REGION
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE NAM REMAINS THE DEEPEST OF THE ECMWF, UKMET, GFS, NAM AND CAN
REG WITH THE SURFACE LOW THAT WILL AFFECT OUR AREA IN THE NEAR TERM.
THE CLOSEST TO IT IS THE CANADIAN, AND IT'S NOT USUALLY THE BEST OF
COMPANY. THE NAM REMAINS ON THE NORTHERN EDGE OF THE FIVE
OPERATIONAL MODEL SPREAD WITH RESPECT TO THE SURFACE LOW TRACK, BUT
IT'S NO LONGER ANOMALOUSLY SO. AT H5, THE NAM HAS BACKED OFF THE
SHARPNESS OF THE SHORT WAVE UNTIL IT MOVES OUT TO SEA.

ON PREVIOUS RUNS, THE NAM WAS CARRYING A JET COUPLET THAT ENHANCED
UPWARD VELOCITY, WHILE THE ECMWF WAS CARRYING A SINGLE JET AXIS WITH
MULTIPLE JETLETS BUT NO COUPLET. THE ECMWF SEEMS TO HAVE WON THAT
ARGUMENT. QPF VALUES FROM THE NAM (AND TO A LESSER DEGREE THE GFS)
HAVE COME DOWN PERHAPS IN RESPONSE. THE MODELS' DEPICTIONS OF LARGE
SCALE AND MESOSCALE FORCING ARE OTHERWISE FAIRLY SIMILAR, AND WE
TEND TO LEAN AGAINST THE RELATIVE ROBUSTNESS OF THE NAM WHERE IT
MANIFESTS ITSELF.

THE NAM REMAINS THE COLD MODEL WITH THIS SYSTEM, WHILE THE GFS HAS
WARMED TO WHERE THE ECMWF BASICALLY SET UP CAMP. THE GFS WOULD
SUGGEST SOME SLEET IS POSSIBLE, BUT WE HAVEN'T ADDED THAT WITH THIS
FORECAST. THE SYSTEM DOES HAVE SOME SHORT-LIVED BUT DECENT FORCING
GOING FOR IT, AND THERE IS A DRY SLOT TO THE SOUTHEAST AND A
SEMBLANCE OF A TROWAL THAT BECOMES A BIT MORE ROBUST AFTER THE
SYSTEM MOVES EAST OF US. EQUIVALENT POTENTIAL VORTICITY VALUES DROP
TO AROUND ZERO, WHICH WOULD SUPPORT SOME ENHANCED LIFT AND PERHAPS
SOME TRANSIENT BANDING. THE TEMPERATURE/DEW POINT SPREAD LEAVES SOME
ROOM FOR EVAPORATIVE COOLING, AND THE FORCING SHOULD ADD A BIT OF
DYNAMIC COOLING.

WE HAVE REVIEWED IN SOME DETAIL FOUR DIFFERENT OPERATIONAL RUNS OF
THE ECMWF, NAM AND GFS FROM 11/00Z TO 13/12Z. REGARDING WEIGHTING
THE MODELS, WE HAVE GIVEN MOST WEIGHT TO THE ECMWF AND LEAST TO THE
NAM. REGARDING WEIGHTING THE RUNS, WE HAVE GIVEN MOST WEIGHT TO THE
MOST RECENT ONE. THIS ISN'T ALWAYS THE BEST WAY TO GO, BUT THE TREND
SEEMS TO BE WORKING TOWARD A MORE UNIFIED SOLUTION FOR THE REASONS
GIVEN ABOVE. THE RESULTS MAINTAIN A LOWER END ADVISORY WITH
PRECIPITATION STARTING AS RAIN OR A MIX IN THE ADVISORY AREA BEFORE
CHANGING TO SNOW. NO COUNTIES HAVE BEEN ADDED OR SUBTRACTED.

WE DIDN'T MAKE VERY SIGNIFICANT CHANGES TO MINIMUM TEMPERATURES, BUT
WE DID PUT IN A MORE PRECIPITOUS EVENING DROP THAN A NORMAL DIURNAL
TREND WOULD HAVE. THAT WAS DUE TO EXPECTED SURFACE AND COLUMN
COOLING WHEN PRECIPITATION STARTS. WINDS OVER THE EASTERN PART OF
THE FORECAST AREA SHOULD BECOME MODERATE AND NORTHERLY AS THE
SURFACE LOW DEVELOPS OUT TO SEA.

WILL NOT BE MAKING ANY SIGNIFICANT CHANGES TO THE FCST WITH THIS
PKG BUT WILL KEEP AN EYE ON TEMPS FOR LATER UPDATES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WE WENT WITH AN OPTIMISTIC FORECAST FOR TOMORROW, ALTHOUGH WE DO
EXPECT TO START WITH SOME CLOUDINESS AND WE EXPECT SOME CLOUDINESS
TO REDEVELOP (ESPECIALLY NORTHWEST) THANKS TO WARM AIR ADVECTION
ALOFT. THE LOW LEVEL COLD AIR ADVECTION CUTS OFF BY 18Z, AND THEN
SOME LATE AFTERNOON WARM AIR ADVECTION DEVELOPS. TEMPERATURES ARE A
GUIDANCE/CONTINUITY BLEND THAT TRIES TO TAKE THIS AND MINOR SNOW
COVER INTO ACCOUNT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE OVERALL SYNOPTIC SETUP IS COMPRISED OF A RIDGE ARRIVING IN THE
WEST THROUGH FRIDAY, WHICH ALLOWS ENERGY TO DROP SOUTHWARD ACROSS
THE PLAINS AND MIDWEST. THIS CARVES OUT AN AMPLIFYING UPPER-LEVEL
TROUGH THAT SHIFTS EASTWARD FRIDAY THROUGH SUNDAY. THIS FEATURE
LOOKS TO AMPLIFY A DECENT AMOUNT WITH EVEN THE AXIS OF THE MID LEVEL
TROUGH SHARPENING UP SOME AS IT REACHES THE EAST COAST SUNDAY. THE
SHORT WAVE ENERGY ROTATING AROUND THE BASE OF THE TROUGH WILL HELP
TO IGNITE THE BAROCLINIC ZONE THAT WILL TIGHTEN UP DOWNSTREAM. THIS
RESULTS IN A SURFACE LOW THAT DEVELOPS OFF THE SOUTHEAST U.S. COAST
DURING THE WEEKEND. THE AMPLITUDE OF THIS TROUGH AND THE PROGRESSIVE
LOOK TO IT, LEADS TO THE SURFACE LOW SLIDING OFFSHORE. WHILE THERE
IS SOME ROOM FOR THIS TO SHIFT CLOSER TO THE COAST, AS OF NOW THE
SHARPENING UP OF THE TROUGH LEANS TOWARD A FARTHER EAST SURFACE LOW
TRACK. A BLAST OF COLD AIR WILL OCCUR FOLLOWING THIS, HOWEVER THE
BACKING FLOW SHOULD RESULT IN A QUICK MODERATION TO TAKE PLACE EARLY
NEXT WEEK.

WE MAINLY USED A MODEL BLEND THROUGH SATURDAY, THEN WENT WITH HPC
GUIDANCE FOR SATURDAY NIGHT THROUGH WEDNESDAY. SOME ADJUSTMENTS WERE
THEN MADE AFTER ADDITIONAL COLLABORATION WITH OUR SURROUNDING
OFFICES.

FOR THURSDAY NIGHT AND FRIDAY...AN UPPER-LEVEL TROUGH IS FORECAST TO
BE AMPLIFYING ACROSS THE PLAINS AND GREAT LAKES REGION. THIS WILL
START BY A LEAD SHORT WAVE DRIVING A SURFACE LOW ACROSS THE GREAT
LAKES THURSDAY NIGHT, THEN GENERALLY ACROSS SOUTHEASTERN CANADA TO
NEAR NORTHERN ENGLAND FRIDAY. THIS WILL BRING A COLD FRONT ACROSS
OUR REGION MAINLY LATE FRIDAY. WHILE MOISTURE LOOKS TO BE LIMITED,
SHORT WAVE ENERGY ROUNDING THE BASE OF THE TROUGH MAY BE ABLE TO
TEAM UP WITH SOME WAA TO PRODUCE SOME RAIN OR SNOW SHOWERS. THIS
COULD BE ENHANCED SOME AS THE THERMAL GRADIENT TIGHTENS SOME WITH
THE TROUGH AMPLIFYING FROM THE WEST. AS THE COLDER AIR ARRIVES, ANY
LINGERING BOUNDARY LAYER WARMTH MAY BECOME LESS DEEP THEREFORE
OPENING THE DOOR FOR SOME SNOW SHOWERS WITH SOME RAIN. FOR NOW, WENT
WITH POPS MOSTLY IN THE LOWER CHC RANGE CENTERED ON FRIDAY NIGHT.

FOR SATURDAY AND SUNDAY...A SIGNIFICANT AMPLIFICATION IS FORECAST TO
TAKE PLACE WITH THE UPPER-LEVEL TROUGH DURING THIS TIME FRAME. THIS
TROUGH SHOULD SHARPEN UP SOME, HOWEVER IT STILL LOOKS PROGRESSIVE
ENOUGH TO KEEP THE CYCLOGENESIS TO THE EAST. THE PRESENT AMPLITUDE
OF THIS TROUGH WILL RESULT IN COLDER AIR MAKING A RETURN, AND AT
LEAST A STRONG SHOT OF MUCH COLDER AIR FOR A BRIEF TIME. INITIALLY
THE UPPER-LEVEL TROUGH LOOKED TO AMPLIFY FAST ENOUGH, ALLOWING THE
SURFACE LOW PRESSURE OFF THE CAROLINAS TO BE PULLED CLOSER TO THE
COAST. HOWEVER, THE GENERAL TREND SEEMS TO KEEP THINGS MORE
PROGRESSIVE DESPITE THE TROUGH SHARPENING. THIS IS DUE TO THE LACK
OF BLOCKING DOWNSTREAM AND MORE PROGRESSIVE FLOW. A STORM IS EXPECTED
TO DEVELOP, BUT AS OF NOW THE TRACK IS KEPT WELL TO THE EAST AND IT
REALLY INTENSIFIES TOWARD THE CANADIAN MARITIMES. A SHORT WAVE WITH
AN INITIAL COLD FRONT SHOULD BE SHIFTING EAST SATURDAY MORNING, AS
THE UPPER-LEVEL TROUGH CONTINUES TO AMPLIFY TO OUR WEST.

THE ROBUST LOW IN THE CANADIAN MARITIMES SUNDAY WILL COMBINE WITH
CAA AND A TIGHTER PRESSURE GRADIENT TO RESULT IN BRISK TO WINDY
CONDITIONS ACROSS OUR AREA SUNDAY. THE 850 MB TEMPERATURES ARE
FORECAST TO DROP TO ABOUT -13C TO -16C SUNDAY. THE INTENSITY OF THIS
SYSTEM AND THE ASSOCIATED WIND FIELD WILL DETERMINE HOW MUCH WIND
OCCURS, HOWEVER AS OF NOW WE ARE GOING WITH WINDS BELOW ADVISORY
CRITERIA AS 850 MB WINDS ARE FORECAST TO BE ABOUT 30-35 KNOTS.
WE GENERALLY KEPT SOME SLIGHT CHC TO LOW CHC POPS FOR AT LEAST
SATURDAY. SOME LAKE EFFECT SNOW STREAMERS MAY THEN REACH INTO AT
LEAST OUR NORTHWEST ZONES ON SUNDAY. TEMPERATURES WERE MAINLY HPC
GUIDANCE. THE UPPER-LEVEL TROUGH MAY SHARPEN ENOUGH WHERE IT CLOSES
OFF FOR A TIME ACROSS NEW ENGLAND BEFORE SHIFTING EAST DURING SUNDAY.

FOR MONDAY AND TUESDAY...GIVEN THE PROGRESSIVE LOOK TO THE PATTERN,
THE AFOREMENTIONED TROUGH SHIFTS EAST MONDAY WITH SOME RIDGING
ARRIVING FROM THE WEST. THIS ALLOWS SURFACE HIGH PRESSURE TO MOVE
ACROSS OUR AREA MONDAY, ALTHOUGH THE CENTER OF IT PROBABLY SLIDES TO
OUR SOUTH. THIS LOOKS TO SHIFT OFFSHORE MONDAY NIGHT INTO TUESDAY,
THEN WE TURN OUR ATTENTION TO THE WEST AS ANOTHER AMPLIFYING TROUGH
QUICKLY TAKES SHAPE. THIS FEATURE WILL DRIVE LOW PRESSURE FROM THE
PLAINS TO THE OHIO VALLEY AND GREAT LAKES. THIS SHOULD TRACK UP
ACROSS THE EASTERN GREAT LAKES WHILE INTENSIFYING THEN THE
ASSOCIATED COLD FRONT MOVES THROUGH OUR AREA LATER TUESDAY. THIS
FEATURE LOOKS FAIRLY STRONG WITH A GOOD MOISTURE FEED FROM THE SOUTH
AND INCREASING LARGE SCALE LIFT AND FRONTAL CONVERGENCE. A WARM
FRONT SHOULD LIFT TO OUR NORTH LATE MONDAY, WITH STRENGTHENING WAA
OCCURRING. THE FLOW IS FORECAST TO BE FAIRLY ROBUST WHICH WILL HELP
TO TRANSPORT MOISTURE NORTHWARD. THE COLD FRONT ITSELF LOOKS FAIRLY
STRONG WITH A TIGHTENING THERMAL GRADIENT SHOWING UP AT 850 MB. IF
WE COULD MANAGE TO GET SOME INSTABILITY PERHAPS SOME CONVECTIVE
ELEMENTS CAN OCCUR WITH THE FRONT, ALTHOUGH THE FORECAST SOUNDINGS
LOOK MOSTLY DEEPLY SATURATED WHICH WOULD TEND TO NEGATE THE
INSTABILITY.

PLENTY OF TIME TO PIN DOWN THE TIMING AND DETAILS, HOWEVER
PERHAPS GUSTY WINDS AND A PERIOD OF HEAVIER RAIN ACCOMPANY THE
FRONT. WE WENT WITH A DRY FORECAST MONDAY AND MONDAY NIGHT, THEN
INCREASED THE POPS DURING TUESDAY WITH THEM PEAKING TUESDAY NIGHT
AROUND THE HIGH CHC VALUES. WE WENT VERY CLOSE TO HPC GUIDANCE
REGARDING TEMPERATURES, AS THERE IS LOWER CONFIDENCE ON HOW MILD IT
CAN GET AHEAD OF THE FRONT TUESDAY.

FOR WEDNESDAY...A STRENGTHENING SURFACE LOW SHOULD BE TRACKING
FROM NEW ENGLAND TO THE CANADIAN MARITIMES WITH A STRONG COLD
FRONT WELL TO OUR EAST. THE MAIN SHOT OF COLD AIR BEHIND THIS
SYSTEM MAY END UP LIFTING TO OUR NORTH AS THE TROUGH DOES NOT
APPEAR TO EXTEND TO FAR SOUTH AND MAY LIFT OUT FAIRLY QUICKLY.
HIGH PRESSURE BUILDING EASTWARD FROM THE MIDWEST AND OHIO VALLEY
THOUGH WILL TIGHTEN THE PRESSURE GRADIENT AND PROBABLY RESULT IN
BREEZY/WINDY CONDITIONS FOR A TIME. OVERALL, WE FOLLOWED HPC
GUIDANCE VERY CLOSELY DURING THIS TIME FRAME.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CONDS HAVE BEEN SLOW TO COME DOWN AS PRECIP GRADUALLY MOVES IN,
BUT WE ARE STILL EXPECTING MVFR AND EVENTUALLY IFR CONDS AS PRECIP
GETS STEADIER THRU THE EVE WITH A TRANSITION TO SNOW ACRS THE NRN
AND CNTRL TAF SITES. SOME IMPROVEMENT TO VFR OR MVFR BY DAYBREAK.
WE FORECAST MAINLY SNOW FOR THE NORTHWESTERN TAF SITES, RAIN OR
MIXED PRECIPITATION WITH A FAIRLY BRIEF PERIOD OF SNOW FOR THE
DELAWARE VALLEY SITES, AND MAINLY RAIN SOUTHEAST. VISIBILITIES ARE
EXPECTED TO BE WORST IN SNOW. CEILINGS ARE FORECAST TO DROP INTO
THE IFR RANGE FOR A LEAST A LITTLE WHILE AT ALL SITES. LATE AT
NIGHT IN THE WAKE OF THE SYSTEM, WE KEEP SOME MVFR FOG AT THE MOST
SHELTERED SITES.

ON THURSDAY, WE FORECAST VFR CONDITIONS WITH A MODEST WESTERLY WIND.
THAT MODEST SURFACE FLOW AND THE STABILIZING AFFECT OF WARM AIR
COMING IN MORE ALOFT THAN AT THE SURFACE COULD BE THE FLY IN THE
OINTMENT THAT MAKES THE THURSDAY FORECAST OPTIMISTIC.

OUTLOOK...
THURSDAY NIGHT AND FRIDAY...MAINLY VFR. SOUTHWEST WINDS THURSDAY
NIGHT AROUND 5 KNOTS, THEN BECOMING WEST 10-15 KNOTS FRIDAY. A FEW
RAIN/SNOW SHOWERS POSSIBLE.

SATURDAY...MAINLY VFR. A CHANCE FOR SOME RAIN OR SNOW SHOWERS.
NORTHWEST WINDS 10-15 KNOTS WITH GUSTS TO AROUND 20 KNOTS.

SUNDAY...VFR. NORTHWEST WINDS 15-20 KNOTS WITH GUSTS TO AROUND
30 KNOTS, DIMINISHING AT NIGHT.

MONDAY...MAINLY VFR. LIGHT WESTERLY WINDS, BECOMING SOUTHWEST AROUND
10 KNOTS IN THE AFTERNOON.

&&

.MARINE...
WE START WITH SUB-ADVISORY CONDITIONS, BUT AFTER THE LOW PASSES OFF
THE COAST AND BEGINS TO DEEPEN WE EXPECT ADVISORY LEVEL WINDS AND
SEAS TO DEVELOP. WE AREN'T GOING WITH THE STRONGEST SOLUTION, AND SO
WE'VE DECIDED TO DROP THE ADVISORY OVER THE UPPER BAY.

ONE WOULD EXPECT SWELLS TO LINGER THROUGH THE DAY ON THURSDAY,
BECAUSE THE LOW RECEDES TO THE EAST RATHER THAN NORTHEAST. HOWEVER,
GUIDANCE DOES NOT SHOW THAT. WE HAVE LEFT THE END TIME OF THE
ADVISORY AT 12Z OVER THE LOWER BAY AND 18Z OVER THE OCEAN WATERS FOR
NOW.

OUTLOOK...
WEAK HIGH PRESSURE WILL SLIDE TO OUR SOUTH THURSDAY NIGHT AS LOW
PRESSURE TRACKS THROUGH THE GREAT LAKES. THIS WILL PULL A WEAK COLD
FRONT ACROSS OUR AREA LATE FRIDAY. AS THE PRESSURE GRADIENT REMAINS
LOOSE, WINDS ARE EXPECTED TO BE BELOW ADVISORY CRITERIA THROUGH
FRIDAY. FOR SATURDAY AND SUNDAY, LOW PRESSURE IS FORECAST TO TRACK
WELL TO OUR EAST AS AN UPPER-LEVEL TROUGH SIGNIFICANTLY AMPLIFIES
INTO THE EAST. THIS WILL RESULT IN AN INCREASING NORTHWESTERLY FLOW
SATURDAY AND ESPECIALLY SUNDAY. THE FORECAST SOUNDINGS INDICATE
WINDS WILL BE IN THE ADVISORY LEVEL RANGE WITH PERHAPS NEARING GALE
FORCE FOR A TIME SUNDAY. THE STRENGTH OF THE WINDS THOUGH WILL
DEPEND ON THE PRESSURE GRADIENT, WHICH WILL BE DRIVEN BY THE TRACK
AND INTENSITY OF THE WESTERN ATLANTIC/CANADIAN MARITIMES SURFACE LOW.
THE SEAS WILL ALSO RESPOND WITH THE HIGHER SETS GENERALLY FARTHER
AWAY FROM THE COAST DUE TO THE OFFSHORE COMPONENT. HIGH PRESSURE
SETTLES TO OUR SOUTH MONDAY WITH WINDS LESSENING AND TURNING
SOUTHWESTERLY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 3 AM EST THURSDAY FOR PAZ070-071-
     102-104-106.
NJ...WINTER WEATHER ADVISORY UNTIL 3 AM EST THURSDAY FOR NJZ016>020-
     027.
DE...WINTER WEATHER ADVISORY UNTIL 3 AM EST THURSDAY FOR DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 3 AM EST THURSDAY FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR ANZ431.

&&

SYNOPSIS...GORSE
NEAR TERM...DELISI/NIERENBERG
SHORT TERM...DELISI
LONG TERM...GORSE
AVIATION...DELISI/GORSE/NIERENBERG
MARINE...DELISI/GORSE
Hazardous weather outlook, Feb 13, 3:55 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EST WED FEB 13 2013

NJZ001-007-008-PAZ054-055-060>062-142100-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
355 PM EST WED FEB 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OF SNOW MAY ACCUMULATE AN INCH OR TWO TONIGHT. IF
SURFACES ARE COLD ENOUGH, THEN THE SNOW MAY RESULT IN LOCALLY
SLIPPERY CONDITIONS ON UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

NJZ009-010-012>015-PAZ101-103-105-142100-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
355 PM EST WED FEB 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OF SNOW SHOULD ACCUMULATE 1 TO 2 INCHES TONIGHT. IF
SURFACES ARE COLD ENOUGH, THEN THE SNOW MAY RESULT IN LOCALLY
SLIPPERY CONDITIONS ON UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

DEZ001-MDZ008-NJZ016>020-027-PAZ070-071-102-104-106-142100-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
355 PM EST WED FEB 13 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

MDZ012-NJZ021-022-025-026-142100-
KENT MD-CUMBERLAND-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
355 PM EST WED FEB 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN SHOULD MIX WITH AND CHANGE TO SNOW BEFORE ENDING TONIGHT. A
COATING TO AN INCH OF SNOW IS POSSIBLE. IF SURFACES ARE COLD
ENOUGH, THE SNOW MAY RESULT IN LOCALLY SLIPPERY CONDITIONS ON
UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

DEZ002>004-MDZ015-019-020-NJZ023-024-142100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-
355 PM EST WED FEB 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-142100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
355 PM EST WED FEB 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Mercer

When
February 13, 7:30 PM EST to February 14, 1:00 AM EST
Where
Mercer forecast zone
Reported by
ASOS
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
February 13, 8:00 PM EST to February 14, 2:30 AM EST
Where
Western Ocean forecast zone
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
February 13, 8:00 PM EST to February 14, 12:30 AM EST
Where
Somerset forecast zone
Reported by
ASOS
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
February 13, 8:00 PM EST to February 14, 12:30 AM EST
Where
Hunterdon forecast zone
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
February 13, 8:30 PM EST to February 14, 1:30 AM EST
Where
Western Atlantic forecast zone
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Atlantic

When
February 13, 8:30 PM EST to February 14, 2:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
February 13, 8:30 PM EST to February 14, 2:30 AM EST
Where
Eastern Ocean forecast zone
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
February 13, 8:30 PM EST to February 14, 2:00 AM EST
Where
Western Monmouth forecast zone
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Eastern Monmouth

When
February 13, 8:30 PM EST to February 14, 2:30 AM EST
Where
Eastern Monmouth forecast zone
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
February 13, 8:30 PM EST to February 14, 1:00 AM EST
Where
Camden forecast zone
Reported by
ASOS
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
February 13, 8:30 PM EST to February 14, 12:30 AM EST
Where
Gloucester forecast zone
Reported by
ASOS
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
February 13, 8:30 PM EST to February 14, 1:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
ASOS
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
February 13, 8:30 PM EST to February 14, 1:30 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
February 13, 8:30 PM EST to February 14, 1:00 AM EST
Where
Middlesex forecast zone
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 13, 8:30 PM EST to February 14, 12:30 AM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
February 13, 8:30 PM EST to February 14, 12:30 AM EST
Where
Morris forecast zone
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Cumberland

When
February 13, 9:00 PM EST to February 14, 1:00 AM EST
Where
Cumberland forecast zone
Reported by
ASOS
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
February 13, 9:00 PM EST to February 14, 12:30 AM EST
Where
Sussex forecast zone
Reported by
ASOS
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
February 13, 9:30 PM EST to February 14, 12:30 AM EST
Where
Salem forecast zone
Reported by
Mesonet
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
February 13, 9:30 PM EST to February 14, 12:30 AM EST
Where
Western Cape May forecast zone
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
February 13, 9:30 PM EST to February 14, 12:30 AM EST
Where
Eastern Cape May forecast zone
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433526, 433505, 434831, 434836, 433495, 433501, 433507, 433508, 433518, 433531, 433532, 434829, 434830, 434832, 434834, 434835, 433503, 434833, 434838, 434840, 434842.